Hail, Kearney
- When
- May 11, 2:40 PM CST
- Where
- Kearney County, 1 mi E of Norman
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -98.767
Though well predicted, the severe weather and flooding on the night of May 11 was even worse than imagined. During evening and early morning hours, 4 to 12 inches of fell from Dawson County east to York County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Though well predicted, the severe weather and flooding on the night of May 11 was even worse than imagined. Thunderstorms ravaged a large part of south central Nebraska with hail, high winds, a tornado and catastrophic flooding.During evening and early morning hours, 4 to 12 inches of fell from Dawson County east to York County. At Kenesaw and Wood River, over 11 inches of rain was measured. The city of Grand Island set a rainfall record for a single event with 7.21 inches of rain. Statically, this event was a 100 year rain and flood event for the area. In Wood River, 12 people were evacuated due to rising water. It was estimated every structure in Wood River sustained some sort of storm damage and wave after wave of severe thunderstorms pounded the town. Twelve homes sustained severe damage. The Wood River crested at 9 feet in town and flooding most streets. Thirty-six homes were evacuated in the city of Grand Island as flooding was rampant over the west and north part of the city. The city's sewer system handled about 75 million gallons of water, or about 6 times the normal amount during the storm. Many parts of the business and residential districts sustained flood damage as the Prairie, Silver and Moores Creeks flooded. The Wood River near Alda, which had been dry for three years, tied a record with a crest of 12.2 feet early on the 12th. Elsewhere, three miles of roads were washed out in Kearney County and 15 miles of roads were damaged in Merrick County. Ten bridges were damaged in Merrick County as well. In York County, emergency rescues, one by helicopter and one by air boat, were made to retrieve stranded people trapped by flood waters southeast of Waco and near McCool Junction. Water was over Highway 81 north of Fairmont at the height of the event. In Fillmore and York counties, 5 to 8 inches of rain fell. Further west, a section of Highway 40 was washed out near Miller. Flood damage was in the tens of millions of dollars, with 12 to 15 million dollars in damage in Hall County alone. As flooding rains soaked the region, large hail, high winds and one tornado pounded the area. Hastings was particularly hard hit as baseball size hail and high winds belted the city for about 20 minutes. Literally, thousands of vehicles and homes sustained damage, especially on the east side of town, including downtown. Damage was estimated at 40 million, and that may be conservative and insurance agencies processed claims. State Farm Insurance was expecting to process 3,000 claims alone. Thirty-three people left their homes for shelter provided by the city. In Wood River, a tornado clipped the south side of town. In Merrick County, two Union Pacific trains derailed due to high winds and a tower for KMMJ radio was blown down north of town. A communications tower was also destroyed in Buffalo County by high winds. There were widespread, though brief, power outages in the area. At one point, about 60 percent of the city of Lexington was without power. Twelve center pivot irrigation systems were damaged in Fillmore County. High winds destroyed a barn southeast of Gothenburg and grain binds south of Darr in Dawson County. Officials estimate, 2800 homes and businesses had damaged in Grand Island. Both Hall and Adams Counties were declared Federal Disasters Areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 11, 1:10 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE ...COR LONG TERM DAYS... 210 PM CDT WED MAY 11 2005 .SHORT TERM...PARAMETERS COMING TOGETHER FOR WELL ADVERTISED SEVERE WEATHER EVENING. CONVECTION TO OUR EAST SENDING OUTFLOW TO THE WEST...SURFACE FRONT OVER THE CENTRAL CWFA... AND INCREASING CONVERGENCE SETTING UP OVER NORTH CENTRAL KANSAS IN MODERATE TO VERY UNSTABLE AIRMASS. UPPER SUPPORT TO THE WEST ALREADY KICKING ELEVATED THUNDERSTORMS IN FAR SOUTHWEST NEBRASKA. ANTICIPATE RAPIDLY INCREASING COVERAGE BY LATE AFTERNOON FROM SOUTH TO NORTH...AND THUNDERSTORM NEAR THE BOUNDARY INTERSECTIONS COULD BE TORNADIC. THIS SEEMS TO FAVOR THE SOUTHERN TWO TIER OF NEBRASKA COUNTIES...AND NORTH CENTRAL KANSAS. SEVERE WEATHER EXPECTED WELL INTO THE EVENING...BEFORE SYSTEM ROLLS EAST WITH POTENTIAL FOR SOME HEAVY RAIN. WITH THE EXCEPTION OF A COUPLE OF SPOTS...MOST OF THE CWFA HAS BEEN DRY IN RECENT WEEKS AND COULD TAKE SOME SUBSTANTIAL RAIN. WILL LET SHORT FUSE SITUATION DICTATE HYDROLOGIC ASPECTS AT THIS TIME. LOOKING INTO THURSDAY...EXPECT ONGOING CONVECTION TO BE WORKING ACROSS MOST OF THE EASTERN CWFA IN THE MORNING...AND INCREASED POPS JUST A BIT. QUESTION IS WEATHER ANY CLEARING RESULTS...AND WHILE SOME MAY BRIEFLY OCCUR IN SUBSIDENT WAKE...LIKELY TO REFILL WITH STRATOCU. TEMPERATURES WILL BE MUCH COOLER SOUTHEAST CWFA AS FRONT SHOULD GET SHOVED SOUTHEAST OF THE CWFA. EXPECT MAIN CONVECTION ACTIVITY THURSDAY EVENING TO BE JUST SOUTHEAST OF THE CWFA. LEFT SMALL POPS NEAR FRONT JUST IN CASE. .LONG TERM...00Z FRIDAY THROUGH WEDNESDAY...ANOTHER IN A SERIES OF SHORT WAVES MOVE ACROSS THE AREA THURSDAY NIGHT AND FRIDAY...AND THE MAIN UPPER LEVEL TROUGH MOVES THROUGH LATE FRIDAY. THIS WILL CONTINUE A CHANCE OF SHOWERS OR THUNDERSTORMS IN THE AREA INTO FRIDAY. THE SURFACE FRONT ASSOCIATED WITH THIS SYSTEM HANGS UP JUST TO THE SOUTH OF THE FORECAST AREA. IF THIS WERE TO HANG UP FURTHER NORTH...THEN THERE WOULD BE A GREATER CHANCE OF PRECIPITATION. THE GFS IS FURTHER NORTH WITH THIS SYSTEM THAN THE NAM. AN UPPER RIDGE TRIES TO BUILD INTO THE REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD HELP TO CLEAR THE SKIES OUT AND BRING AN END TO THE PRECIPITATION. DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND AND EVEN INTO EARLY NEXT WEEK. ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE REGION LATE MONDAY. THE SURFACE LOW IS SLOW TO MOVE INTO THE FORECAST AREA. KEPT SOME LOW POPS IN FOR TUESDAY AND TUESDAY NIGHT AS THE LOW SLOWLY MOVES ACROSS THE FORECAST AREA. THE LOW WEAKENS ON WEDNESDAY THEN STRENGTHENS AGAIN LATE THURSDAY. WILL KEEP WEDNESDAY AND THURSDAY DRY UNTIL THE LOCATION OF THE SURFACE FRONT IS A LITTLE MORE DEFINITE ON THURSDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && MORITZ/WESELY/JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1200 PM CDT WED MAY 11 2005 KSZ005>007-017>019-121200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 1200 PM CDT WED MAY 11 2005 ...OUTBREAK OF SEVERE WEATHER EXPECTED TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 AND 4 PM THIS AFTERNOON. ANY THUNDERSTORM WHICH DOES DEVELOP WILL QUICKLY BECOME SEVERE...AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL... DAMAGING WINDS...AND TORNADOES. A COUPLE OF STRONG...LONGER TRACK TORNADOES ARE POSSIBLE...ESPECIALLY THROUGH THE EARLY EVENING HOURS. IN GENERAL...THE STORMS SHOULD MOVE TO THE NORTHEAST IN DIRECTION. THE THUNDERSTORMS MAY CONTINUE INTO THE OVERNIGHT HOURS...WITH SOME LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY FRIDAY...HOWEVER WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE READY FOR RAPID DEPLOYMENT AT ANY TIME. NEZ039>041-046>049-060>064-072>077-082>087-121200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 1200 PM CDT WED MAY 11 2005 ...MODERATE RISK FOR SOUTHERN NEBRASKA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4 PM THIS AFTERNOON... ESPECIALLY ACROSS AREAS SOUTH OF INTERSTATE 80. THESE STORMS WILL MOVE NORTHEAST. CONDITIONS ARE FAVORABLE FOR ANY THUNDERSTORM LATE THIS AFTERNOON AND EVENING TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. TORNADOES ARE POSSIBLE THROUGH THE EARLY EVENING...ESPECIALLY SOUTH OF A YORK...TO HASTINGS TO ALMA LINE. TO THE NORTH...THE HAIL AND WIND THREAT IS MOST PROMINENT. THE THUNDERSTORMS WILL CONTINUE OVERNIGHT...WITH HEAVY RAIN IN EXCESS OF 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY FRIDAY...HOWEVER WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80. SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD READY FOR RAPID DEPLOYMENT AT ANY TIME THE REST OF TODAY. NOAA/NWS/MORITZ/WESELY/BERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1133 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST BRADSHAW 40.88N 97.75W
05/10/2005 70 MPH YORK NE PUBLIC
ESTIMATED 70 MPH WIND GUST IN BRADSHAW WHICH OCCURRED AT
HIGHWAY 30 EXIT 93A. SUSTAINED WINDS OF 50 MPH PERSISTED
FOR ABOUT 5 MINUTES.
&&
SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 304 PM CDT WED MAY 11 2005 KSZ005>007-017>019-NEZ072>077-082>087-120300- ADAMS-CLAY-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY- MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-WEBSTER- INCLUDING THE CITIES OF...BELOIT...HASTINGS...HOLDREGE...MINDEN... PHILLIPSBURG...SUPERIOR 304 PM CDT WED MAY 11 2005 ...THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 248... VALID UNTIL 1000 PM FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL NEBRASKA... ADAMS...CLAY...FILLMORE...FRANKLIN...FURNAS...GOSPER...HARLAN... KEARNEY...NUCKOLLS...PHELPS...THAYER AND WEBSTER IN NORTH CENTRAL KANSAS JEWELL...MITCHELL...OSBORNE...PHILLIPS...ROOKS AND SMITH EWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 6 S MINDEN 40.41N 98.95W
05/11/2005 0.25 INCH KEARNEY NE LAW ENFORCEMENT
PEA SIZED HAIL AND MODERATE RAIN
&&
MSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL HILDRETH 40.34N 99.05W
05/11/2005 0.25 INCH FRANKLIN NE PUBLIC
PEA SIZED HAIL...LARGE RAIN DROPS
&&
MSLThe Grand Island radar (KUEX), 33 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
36 hail, 13 flash flood, 11 thunderstorm wind, 4 funnel cloud, 1 tornado. Local standard time, as filed.
A super cell thunderstorm pummeled the Hastings area with baseball size hail, torrential rain and strong winds. The hail was as large as baseballs, and was reported anywhere from about 10 miles south of Hastings to 5 miles north of Hastings. Damage was widespread throughout the central part of the county.
Three different hail storms were reported over a 20 minute period, with hail sizes ranging from dime to golf balls.
Torrential rainfall of 5 to 11 inches during the evening led to widespread flash flooding over Adams, Buffalo, and Hall counties throughout the evening.
A brief tornado hit a house on the south side of Wood River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453099, 5453100, 5453101, 5453102, 5453103, 5453104, 5453195, 5453135, 5453136, 5453137, 5453138, 5453139, 5453140, 5453141, 5453142, 5453143, 5453144, 5453145, 5453146, 5453147, 5453148, 5453149, 5453150, 5453151, 5453152, 5453153, 5453154, 5453155, 5453156, 5453157, 5453158, 5453159, 5453160, 5453161, 5453162, 5453163, 5453164, 5453255, 5453256, 5453257, and more.